Suppose your patient with bipolar II disorder is better on lamotrigine—but not better enough. She’s already underway with a psychotherapist whom you know is using bipolar-specific psychotherapy techniques (eg, the new bipolar-specific cognitive behavioral therapy for insomnia, CBT-IB—from you, perhaps!) What are her augmentation options? One of them is clearly lithium, though common reviews of its side effects (eg, a recent CME here in Psychiatric Times) can be daunting.
But hold on a minute: most of lithium’s risks are dose-related, particularly the toxicity concerns. Low-dose lithium (eg, a blood level of ≤ 0.7 mEq/L) is far less daunting. Even an inadvertent addition of an antihypertensive or NSAID is unlikely to push a patient from a level of 0.7 to beyond 1.1, although caution is still warranted.
Likewise, lithium’s renal risks—easily avoided with standard monitoring as long as one is prepared to move on to another agent if creatinine levels are rising—are even lower with low-dose lithium. The side effects that make people want to stop treatment (tremor, frequent urination, nocturia) are also much less frequent.
In general, the only significant problems with low-dose lithium are tolerability and thyroid issues. About 1 person in 10 to 15 gets dull, flat, and “blah” (the “lithium made me a zombie” effect, overrepresented in online testimonials). I explain to my patients in advance that if this happens, we’ll give up on it. This adverse effect does not diminish with time and generally persists even if the dose is reduced. Then there’s weight gain: is it dose-related? To my knowledge, this has not been established. I nurture some hope this is so.
That leaves the thyroid issue. Thyroid-stimulating hormone (TSH) levels must be monitored even with low-dose lithium. In women, induction of hypothyroidism is extremely common—and almost predictable in women with a family history of thyroid problems. The latter may be an uncovering of an autoimmune disorder. If your patient has a high-normal TSH value before lithium (eg, 2.5 mIU/L or above, and certainly above 3 mIU/L), she is at even higher risk for lithium-induced hypothyroidism.1
So monitor closely, and even more closely in those at greater risk: for example, every 6 weeks until a trend (up, or flat) is established. Once you have established that the TSH level is not rising, the probability of later hypothyroidism due to lithium is much diminished and you can back off to getting a TSH level with your 6- to 12-month check of creatinine.2
Dr Phelps is Director of the Mood Disorders Program at Samaritan Mental Health in Corvallis, Ore. He is the Bipolar Disorder Section Editor for Psychiatric Times. Dr Phelps stopped accepting honoraria from pharmaceutical companies in 2008 but receives honoraria from McGraw-Hill and W.W. Norton & Co. for his books on bipolar disorders.
1. Vanderpump MPJ. The epidemiology of thyroid disease. Br Med Bull. 2011;99:39-51.
2. Kibirige D, Luzinda K, Ssekitoleko R. Spectrum of lithium induced thyroid abnormalities: a current perspective. Thyroid Res. 2013;6:3.
3. Ohgami H, Terao T, Shiotsuki I, et al. Lithium levels in drinking water and risk of suicide. Br J Psychiatry. 2009;194:464-465, discussion 446.
4. Sugawara N, Yasui-Furukori N, Ishii N, et al. Lithium in tap water and suicide mortality in Japan. Int J Environ Res Public Health. 2013;10:6044-6048.
5. Kapusta ND, König D. Naturally occurring low-dose lithium in drinking water. J Clin Psychiatry. 2015;76:e373-e374.